Tiotropium (Spiriva) Mist Inhaler Could Increase Risk of Death
Last week, results from a new study were announced suggesting that a mist inhaler containing the drug tiotropium, also known as Spiriva, is associated with a 52% increased risk of death from all-causes in people who have COPD. The mist inhaler, which contains the same drug that is in Spiriva Handihaler, is available in 55 countries, but has not yet met FDA approval in the United States.
In the new study, led by Dr. Sonal Singh, assistant professor of general internal medicine at the Johns Hopkins University School of Medicine in Baltimore, researchers analyzed results taken from five previously-published studies that included more than 6,500 patients. They compared the mist inhaler containing tiotropium against a mist inhaler containing a placebo.
Dr. Singh said this about study results:
"Those who used the inhaler with Spiriva were 52% more likely to die than those who used the inhaler with the placebo. There was one excess death due to the mist inhaler with Spiriva for every 124 patients who were treated for a year. Cardiovascular disease is the main reason for the increased risk of death."
The increased risk of death is thought to be associated with a higher concentration of the drug that is found in the mist inhaler. Researchers believe that the results of the new study should alert regulators to consider making some changes.
American patients who use Spiriva Handihaler should not be alarmed. Spiriva Handihaler does not contain a higher concentration of tiotropium like the mist inhaler does. In addition, patients in the European Union should discuss the benefits and risks associated with the mist inhaler with their doctor, before stopping the drug.
Spiriva Mist Inhaler Danger
No replies to this topic
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users